Numerical Simulation of the Motion of Rigid Spheres in Potential Flow



Journal Title

Journal ISSN

Volume Title


SIAM Journal on Applied Mathematics


A numerical method for the simulation of the motion of a number of rigid spheres in a potential flow is described. The equations derived are applicable to the case of spheres in an unbounded fluid or in a circular tube of variable cross section. The method itself is, however, more general and can be applied to a variety of situations. The maximum number of spheres is only limited by the available computational resources. Some numerical examples are described both as a test of the method and for their intrinsic interest. The ultimate aim of the study is to develop a tool capable of shedding light on the nature of the inertial coupling in two-phase disperse flows.



multiparticle simulation, potential flow, two-phase flows


Copyright 1992 SIAM Journal on Applied Mathematics. Recommended citation: Kim, Hyun S., and Andrea Prosperetti. "Numerical simulation of the motion of rigid spheres in potential flow." SIAM Journal on Applied Mathematics 52, no. 6 (1992): 1533-1562. DOI: 10.1137/0152089 URL: Reproduced in accordance with the original publisher’s licensing terms and with permission from the author(s).